Back to contents

Unintentional weight loss

Michael Carter, Greta Hughson
Published: 14 June 2012

Weight loss, or wasting, is one of the most common symptoms of untreated HIV infection, and can occur at any stage of infection. It needs to be taken seriously because unintentional loss of weight is often a sign of an active HIV-related infection or disease. Malnutrition can also reduce the strength of the immune system.

Causes of weight loss

Weight loss occurs when the body is using up more nutrients than it is absorbing from food. This can happen for several reasons during HIV infection:

  • HIV can increase the rate at which the body uses nutrients (increased metabolism)
  • HIV can alter the lining of the gut, making it harder to absorb nutrients (malabsorption)
  • other gut infections can cause malabsorption and/or diarrhoea
  • you may eat less than you used to (and need to) because of loss of appetite during ill health
  • specific conditions may make it harder to eat, such as mouth and throat infections
  • some drugs may suppress your appetite or cause side-effects that put you off food, such as nausea, vomiting, indigestion or altered taste.

Preventing weight loss

The most important ways to prevent weight loss are to treat HIV-related infections promptly, and to ensure that your nutritional intake is adequate. It is much easier to prevent weight loss in the first place than to try to regain weight afterwards.

It is sensible to arrange to see an NHS dietitian soon after you are diagnosed HIV-positive. Some large clinics have dietitians who specialise in the needs of people with HIV.

A dietician can help you look at your diet to ensure you have an adequate intake of all the main types of nutrients, and recommend any changes to fit in with any drugs you are taking and to help you cope with problems such as nausea. If necessary you may be prescribed food supplements or drinks to increase your nutritional intake. This is particularly important during or immediately after periods of ill health.

You can help by taking symptoms such as loss of appetite, persistent nausea and diarrhoea seriously and seeking prompt medical advice. Your doctor may be able to help by treating the cause, or offering medicines to relieve the symptoms, or if the problems are themselves caused by treatments, by prescribing different drugs.

Good hygiene when preparing food and thorough cooking will help to reduce the chance of getting gut infections such as Salmonella and Campylobacter.

If your CD4 count is very low, you may be advised to take extra care, as your immune system is less able to fight infections. Other precautions such as boiling drinking water and avoiding contact with human or animal faeces can cut down the risk of contracting parasites such as Cryptosporidium.

HIV treatment is a key element in a strategy to avoid or reverse unintentional weight loss. By boosting the immune system, it may also be the best available therapy for gut parasites such as Cryptosporidium and Microsporidium, which are hard to treat directly.

However, weight loss can still occur in people taking anti-HIV drugs and needs to be taken very seriously as some research suggests that unintentionally losing 5% of your body weight in a six-month period is an indicator that you could become seriously ill because of HIV.

Encouraging weight gain

If you have been unwell and have lost weight as a result, then taking HIV treatment is likely to help you to increase your weight and lean muscle mass.

If you have lost weight after an HIV-related infection, a dietitian may recommend increasing your calorie and protein intake to try to regain it. You might be offered appetite stimulants, although these tend to encourage weight gain in the form of fat, rather than muscle which is more important.

Your healthcare team, including a dietitian if one is available, should be able to help you look at your diet and find ways of encouraging weight gain and appetite.

Contact NAM to find out more about the scientific research and information used to produce this factsheet.

This content was checked for accuracy at the time it was written. It may have been superseded by more recent developments. NAM recommends checking whether this is the most current information when making decisions that may affect your health.